16 July 2011

627.2

I've gotten over being way too young for cancer. Being way too young for menopause, well, that's just the icing on the miserable cake. You see, an unfortunate side effect of chemo is a drastic reduction in estrogen. And what causes menopause? Why, a drastic reduction in estrogen!

In normal women, it's a more gradual process that can take as long as three years, which helps to reduce symptoms like hot flashes, mood swings, night sweats, and insomnia. As for me, I had my last period right after chemo started, then BAM! everything hit.

The hot flashes and night sweats are incredibly annoying, but they aren't that bad compared to the nausea and pain. This is especially true when I'm taking all my happy narcotics. On the other hand, the insomnia, coupled with the hallucinations and nightmares, well, that's a major problem. Some nights I can't fall asleep until well after sunup because my brain won't turn off. And when I finally do fall asleep after one of those nights, I'm always in for a particularly nasty nightmare. There's nothing like waking up screaming and having Mom come running in to make sure you are still alive.

Dr. Oncologist said that low estrogen levels is not unusual for someone getting my cocktail of chemo drugs. Everything should return to normal within a few months after my last dose of chemo. However, there is somewhere between a 20 and 30% chance that my reproductive system will stay an unproductive system. If it does return to normal, then I can look forward to another round of menopause (how many people get to say that?) by my mid thirties. And that's why we have ten frozen children in potentia.

8 comments:

negativeq said...

=(

Good thing you had the foresight to freeze eggs.

negativeq said...

... or did you mean embryos?

osmodion said...

Embryos, if only to make Matt do something. And because embryos freeze better.

Anonymous said...

What's 627.2?

Anonymous said...

Oh, I see. :/

Anonymous said...

Would something like klonopin help with the nightmares?

sugarandice said...

:-(

osmodion said...

Klonopin might help, but at this point, I'm already on so many damn drugs that I really don't want any more.